Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 42, NWS Melbourne, FL

April 23, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Apr 23, 2009, 2:05 PM EDT for 6 counties in Florida. It took effect at Apr 24, 2009, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 2:05 PM EDT (18:05 UTC)
In effect from
Apr 24, 2009, 11:00 AM EDT
Expired
Apr 24, 2009, 8:00 PM EDT
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 231805
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT THU APR 23 2009

FLZ041-044>046-053-058-144-250000-
/O.UPG.KMLB.FW.A.0030.090424T1500Z-090425T0000Z/
/O.NEW.KMLB.FW.W.0042.090424T1500Z-090425T0000Z/
/O.CON.KMLB.FW.W.0041.000000T0000Z-090424T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
205 PM EDT THU APR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY... 

DRIER AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY WITH LONG
DURATION OF LOW RELATIVE HUMIDITY VALUES OCCURRING THIS AFTERNOON
AND AGAIN FRIDAY AFTERNOON OVER INTERIOR PORTIONS OF EAST CENTRAL
FLORIDA. MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 25 TO
30 PERCENT TODAY AND BETWEEN 30 TO 35 PERCENT FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WEITLICH
1 follow-up statement
000 
WWUS82 KMLB 240845
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT FRI APR 24 2009

FLZ041-044>046-053-058-144-242345-
/O.CON.KMLB.FW.W.0042.090424T1500Z-090425T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
445 AM EDT FRI APR 24 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE RED FLAG WARNING IS FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY
BELOW 35 PERCENT...MAINLY FOR THE WESTERN HALF OF THE INTERIOR
COUNTIES. A PERIOD OF WINDS AROUND 15 MPH MAY OCCUR AS THE SEA
BREEZE PASSES DURING THE AFTERNOON. THESE WEATHER CONDITIONS WILL
POSE A MODERATE THREAT FOR CONTROL OF NEW OR EXISTING WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 23, 1:40 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 23, 1:40 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT THU APR 23 2009

.DISCUSSION...

...FIRE DANGER REMAINS ELEVATED FOR INTERIOR COUNTIES FRIDAY...

TONIGHT/FRIDAY...
HIGH PRESSURE CENTERED EAST OF THE AREA WILL CONTINUE TO MOVE TO THE
EAST TONIGHT AND THEN NORTHEAST FRIDAY. WINDS WILL EVENTUALLY BECOME
LIGHT LATE TONIGHT AND WITH SKIES REMAINING CLEAR SHOULD SEE TEMPS
COOL OFF TO THE UPPER 50S/LOW 60S OVER MUCH OF THE AREA. MAY SEE
SOME PATCHY FOG FORM ONCE AGAIN LATE TONIGHT SO HAVE INCLUDED IT IN
THE FORECAST. WINDS WILL PICK UP OUT OF THE EAST BY EARLY AFTERNOON
TOMORROW AND MAY BECOME BREEZY ALONG THE TREASURE COAST. HIGHS WILL
ONCE AGAIN BE IN THE MID/UPPER 80S INLAND AND LOW 80S ALONG THE
COAST.

FRI NIGHT-SUN NIGHT...DLM RIDGE OVER THE TOP OF FLORIDA WILL SLOWLY
EASE EWD OVER THE WRN ATLC. MASS SINK DOWNSTREAM FROM RIDGE CTR WILL
HOLD SFC HIGH PRES RIDGE IN PLACE FROM THE SARGASSO SEA WWD ACROSS
THE SERN CONUS/FL. IN SPITE OF A PERSISTENT MDTLY BRISK ONSHORE FLOW
DVLPG...THE UPSTREAM SOURCE REGION IS SUBSIDENT/DRY ENOUGH TO WHERE
LOCAL AIR MASS WILL HAVE A HARD TIME MODIFYING SIGNIFICANTLY. IN FACT
...PWATS ON SUN LOOK TO BE AS LOW IF NOT LOWER THAN THOSE ON SAT.
WITH THE STRONGER ONSHORE WINDS...MAX (MIN) TEMPS LOOK TO BE BIT LWR
(HIGHER) THIS WEEKEND THAN THEYVE BEEN OVER THE PAST FEW DAYS...
RANGING FROM U70S AT THE BEACHES TO NR 85F WELL INLAND AS MARINE-
MODIFIED AIR SPREADS RAPIDLY INLAND BEHIND A DIFFUSE EAST COAST SEA
BREEZE.

MON-THU (PREV)...WITH THE PRIMARY H25 JET AXIS LOCATED OVER THE NRN
TIER STATES...THERE WILL BE LITTLE IN THE WAY OF SHORT WAVE ENERGY
TO DISLODGE THE DLM RIDGE AXIS ONCE IT SETS UP OVER THE WRN ATLC.
THIS WILL MAKE THE RIDGE THE PRIMARY WX FACTOR FOR THE CENTRAL FL
PENINSULA THRU EARLY NEXT WEEK...WITH TEMPS TO BE DETERMINED BY THE
TIMING AND MOTION OF THE EAST COAST SEA BREEZE. THE SFC RIDGE AXIS
SHOULD REMAIN OVER THE PANHANDLE/DEEP SOUTH REGION...GENERATING AN
E/SE FLOW THRU THE H100-H70 LYR. THIS WILL PROMOTE EARLY FORMATION
OF THE SEA BREEZE...KEEPING MAX/MIN TEMPS WITHIN A FEW DEGREES OF
CLIMO (L80S/M60S COAST AND M80S/L60S INTERIOR). STRONG MID LVL
SUPPRESSION FROM THE RIDGE...LOW REGIONAL RH VALUES IN THE H100-H70
AND H85-H50 LYRS...AND LITTLE TO NO PROSPECT FOR ANY SIGNIFICANT
MOISTURE ADVECTION WILL PRECLUDE THE NEED FOR ANY MENTIONABLE POPS
THRU THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...MAINLY VFR NEXT 24 HOURS. HOWEVER MAY SEE PATCHY FOG
FORM AGAIN LATE TONIGHT WITH TEMPO MVFR CONDS BTW 09-13Z.

&&

.MARINE....MARINE...FAVORABLE BOATING CONDITIONS WILL CONTINUE INTO
FRIDAY  WITH HIGH PRESSURE RIDGE AXIS CENTERED OVER THE AREA.
SOUTHERLY WINDS WILL BE AROUND 5-10 KTS NEARSHORE AND 10-15 KTS
OFFSHORE. SEAS WILL REMAIN AOB 3 FT. INCREASING EASTERLY FLOW WILL
CAUSE WINDS/SEAS SOUTH OF SEBASTIAN INLET WELL TO INCREASE TO NEAR
20KT/6-7FT SUN-MON BEFORE GRADUALLY DIMINISHING ONCE AGAIN AS THE
SFC RIDGE SAGS SWD CLOSER TO FL.

&&

.FIRE WEATHER...ONSHORE FLOW WILL BE MORE PREVALENT FRIDAY. HOWEVER
RH VALUES WILL STILL PLUNGE INTO THE L30S...PERHAPS EVEN THE UPPER
20S...OVER THE INTERIOR TOMORROW AFTERNOON. THESE LOW RH VALUES WILL
LAST FOR SEVERAL HOURS SO HAVE THEREFORE UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING ON FRIDAY. EVEN WITH THE MDT ONSHORE
FLOW...MODEL GUIDANCE SUGGESTS MIN RH VALUES GETTING DOWN BELOW 40%
OVER THE WRN INTR FOR SAT...WHICH IS NOT SURPRISING GIVEN THE
SUBSIDENT SOURCE REGION. STILL...WITH MAX TEMPS BEING HELD DOWN
SOME...DONT ANTICIPATE RFW CONDS...HOWEVER COMBINATION OF WINDS AND
HIGH DISPERSION WILL CONTINUE TO HEIGHTEN FIRE WX DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  59  83  64  80 /   0   0   0   0
MCO  61  87  63  85 /   0   0   0   0
MLB  59  82  67  81 /   0   0   0   0
VRB  58  82  66  81 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM FOR INLAND VOLUSIA-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

     RED FLAG WARNING FROM 11 AM TO 8 PM FRIDAY FOR INLAND VOLUSIA-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....CRISTALDI
Hazardous weather outlook, Apr 23, 4:42 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
442 AM EDT THU APR 23 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232045-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
442 AM EDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG/SMOKE IMPACT...
A FEW PATCHES OF FOG EARLY THIS MORNING AND LATE TONIGHT MAY
COMBINE WITH LINGERING SMOKE FROM WILDFIRES AND CAUSE LOCALIZED LOW
VISIBILITIES PROBLEMS.

...FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY VALUES WILL CONTINUE ACROSS INTERIOR
SECTIONS THIS AFTERNOON. WINDS SHOULD REMAIN 10 MPH OR LESS EXCEPT
AS THE SEA BREEZE PUSHES THROUGH DURING THE AFTERNOON. THEREFORE
WEATHER CONDITIONS WILL AGAIN POSE A MODERATE THREAT FOR CONTROL
OF NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ONSHORE FLOW WILL DEVELOP AND THE DRY AIR MASS WILL SLOWLY
MOISTEN...THOUGH NOT ENOUGH TO PRODUCE ANY MUCH NEEDED RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.